Balancing the Benefit and Toxicity of Cisplatin in Young Children with Cancer

On this episode of “The Vitals,” an expert in genetics discusses ongoing research to address cisplatin-induced hearing loss in pediatric patients with cancer.

Cisplatin is a life-saving drug, says Bruce Carleton, PharmD, FCP, FISPE. However, although the drug has lifesaving benefits, it also causes some degree of hearing loss in about 60% of children who receive this therapy. Furthermore, about 40% of children who receive cisplatin require hearing aids for the rest of their lives as a result of treatment.

In this episode of “The Vitals,” Carleton, of the Department of Pediatrics, Division of Translational Therapeutics, at the University of British Columbia, spoke with Oncology Nursing News® about balancing the beneficial effects of cisplatin with it’s potential to cause permanent hearing loss, in children with solid tumors. He discusses a study he recently co-authored, whose findings indicate that children under the age of 5 years are at an increased risk of developing hearing loss because of this treatment, compared with children older than the age of 5, as well as comments on how genetics may one day play a role in reducing the risk of hearing loss in this patient population.

The study assessed 368 pediatric patients with cancer by conducting over 2000 audiological assessments before, during, and after receiving cisplatin treatment. Three years after starting therapy, 75% of patients aged 5 years and younger, and 48% of patients aged older than 5 years had experienced cisplatin-induced hearing loss. According to Carleton, these findings demonstrate a need for routine audiological assessments for children who receive this treatment.

“At the end of every cycle, we should [conduct] a hearing assessment, and we should follow the toxic course of this drug,” he says. “The legitimate concern among some clinicians is that if patients or parents know that their child is developing hearing loss, they're more likely to say, ‘Do we really have to give them this cisplatin?’”